Editorials

Adverse reactions to intravascular contrast agents

BMJ 2006; 333 doi: https://doi.org/10.1136/bmj.38981.652118.DE (Published 28 September 2006) Cite this as: BMJ 2006;333:663
  1. Peter Dawson (peter.dawson@uclh.nhs.uk), professor
  1. Department of Imaging, UCL Hospitals, London NW1 2BU

    Routine prophylaxis is not supported by evidence

    Acute life threatening reactions to intravascular x ray contrast enhancing agents are often labelled “anaphylactoid” because they may have some or all the features of anaphylaxis—such as bronchospasm, airway obstruction, angio-oedema, or cardiovascular collapse—but are not truly anaphylactic. They are usually seen after direct intravascular administration but can also occur after intracavitary administration. Whether such reactions can be prevented is a subject of much debate among radiologists: in this week's BMJ a systematic review by Tramèr and colleagues finds little evidence to support the use of drugs to prevent serious reactions to contrast media.1

    Iodinated contrast media can be categorised into ionic and non-ionic types. The main difference is that ionic media break down into charged particles when entering a solution such as blood. Since the introduction of non-ionic agents, which are now used almost exclusively in the United Kingdom,w1 adverse reactions have become less common. Two large studies in Japan and Australia found fewer severe …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe